Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 106, NWS Dodge City, KS

June 23, 2000Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2000, 7:00 PM CDT for Trego County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 7:00 PM CDT (00:00 UTC)
Expired
Jun 23, 2000, 8:00 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Trego County, KS

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:28 PM CDTHail 0.88Wakeeney, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2642 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.4
Supercell composite
19.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240003
SVRDDC
KSC195-240100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 800 PM CDT

* AT 700 PM CDT A LARGE CLUSTER OF SEVERE THUNDERSTORMS CONTINUED    
  FROM 5 MILES SOUTHWEST OF TREGO CENTER TO NEAR OGALLAH MOVING      
  TOWARD THE EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  CEDAR BLUFF RESERVOIR
  TREGO CENTER
  RURAL RESIDENTS OF CENTRAL AND SOUTHERN TREGO COUNTY


THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF QUARTERS
  WINDS UP TO 60 MILES AN HOUR
  VERY HEAVY RAINFALL WHICH MAY CAUSE FLOODING

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED.

HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

LAT...LON 3874 9998 3873 9960 3904 9961 3901 10009

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:14 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 23, 3:14 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT FRI JUN 23 2000

FORECAST CHALLENGE IS CHANCE OF THUNDERSTORMS TONIGHT.

VORT CENTER OVER NORTHERN ARIZONA IS PROGGED TO PROGRESS NORTHEAST
TOWARDS COLORADO BY LATE THIS EVENING. AHEAD OF THIS WAVE MOUNTAIN
CONVECTION SHOULD ESTABLISH ITSELF ACROSS COLORADO AND NEW MEXICO
LATE THIS AFTERNOON. A DRY LINE APPEARS TO BE DEVELOPING CONCURRENT
TO THE LEE TROUGH IN EASTERN COLORADO AS EVIDENT BY UPPER 30S DEW
POINTS AT KTAD AND UPPER 50S AT KLAA AT 17Z. AHEAD OF THE DRY LINE
IN WESTERN KANSAS DEW POINTS ARE PRIMARILY IN THE 60S WITH UPPER 50S
FAR SOUTHWEST AND AROUND 70 FAR SOUTHEAST. THE BEST CAP TODAY IS
ACROSS NORTHEAST COLORADO AND FAR WESTERN NEBRASKA. VIA THE MORNING
UPPER AIR CHARTS...WESTERN KANSAS IS RECEIVING WEAK CAA AT 8H AND
NEUTRAL ADVECTION AT 7H. ABUNDANCE OF HIGH LEVEL CLOUDS TODAY
SUGGEST THAT THE LOW LEVELS MAY NOT WARM ALL THAT MUCH EXCEPT
CLOSEST TO THE BOUNDARY LAYER. GIVEN THE ABOVE...I WILL CONTINUE
WITH THE THINKING OF THE PREVIOUS SHIFT WITH THE EXPECTATION OF
THUNDERSTORMS MOVING INTO MY WESTERN COUNTIES THIS EVENING AND THEN
MOVING EASTWARD AS THE NIGHT PROGRESSES. HOW FAR EAST IS THE BIG
QUESTION. GIVEN THE STRENGTH OF THE APPROACHING WAVE APPEARS
STRONGER THAN YESTERDAY/S...WILL EXPECT STORMS TO TRAVEL FARTHER
EAST ACROSS THE AREA THAN OCCURRED LAST NIGHT. WILL BUMP POPS TO
LIKELY IN THE WEST AND KEEP ON THE HIGH SIDE OF CHANCE ELSEWHERE.

THE UPPER WAVE WILL HELP PUSH THE LEE TROUGH/DRY LINE EASTWARD
TONIGHT AND THUS HELP LOW TEMPS IN THE FAR WEST BE SIGNIFICANTLY
LOWER THAN LAST NIGHT. THE MODELS WITH THE BEST
RESOLUTION...NGM/ETA...DO BRING WINDS AROUND TO THE WEST OR
NORTHWEST IN MY FAR WESTERN COUNTIES TONIGHT...THUS WILL GO WITH
LOWS THERE SIGNIFICANTLY COOLER THAN THE REST OF THE REGION.

SATURDAY/S WEATHER LOOKS TO BE AS TRICKY AS TODAY/S. A LOT WILL
DEPEND UPON HOW MUCH LINGERING PRECIP MIGHT BE ACROSS PARTS OF THE
AREA AT SUNRISE TO ACCOMMODATE HIGHER POPS IN ONE AREA OR ANOTHER
JUST BASED UPON THAT. ANOTHER THING TO CONSIDER WILL BE INCREASING
8H AND 7H TEMPS ARE PROGGED ACROSS THE AREA...SO SURFACE BASED
CONVECTION MAY BE HARDER TO ESTABLISH. THE SAME GENERAL FLOW ALOFT
IS EXPECTED...HOWEVER THE MODELS VARY SIGNIFICANTLY ON WHAT IF ANY
AND TIMING OF ANY UPPER WAVE EXPECTED TO CROSS THE ROCKIES FOR
ANOTHER ROUND OF EVENING THUNDERSTORMS. FOR NOW...WILL ONLY PLACE A
20 POP IN THE EAST TO ACCOMMODATE THE POSSIBILITY OF LINGERING
MORNING PRECIP IN THAT AREA...AND IF SURFACE BASED CONVECTION OCCURS
TOMORROW...THIS AREA WOULD BE THE MOST FAVORABLE GIVEN THE CAP WOULD
BE THE WEAKEST AND DEW POINT VALUES THE GREATEST.

SATURDAY NIGHT A SHORT WAVE THROUGH WILL PASS ACROSS THE NORTHERN
PLAINS ALONG THE BAROCLINIC ZONE WHICH HAS BEEN COUCHED IN THAT AREA
THE PAST SEVERAL DAYS. AS IT DOES...IT WILL SWING AN ASSOCIATED COLD
FRONT SOUTH TOWARD KANSAS. HOWEVER...THE VARIOUS MODELS DIFFER ON
THE TIMING AND AMOUNT OF ASSOCIATED PRECIPITATION. THE AVERAGE
FORECAST WOULD PLACE THE COLD FRONT THROUGH MY NORTHERN AND
NORTHWESTERN COUNTIES BY 25/12Z. HOWEVER...LIKE IN TIMES PAST...AS
CONVECTION DEVELOPS ALONG THE FRONT...THE COOLING EFFECTS OF THE
RAIN WILL HELP THE FRONT PUSH FARTHER SOUTH THAN THIS. THUS...WILL
INTRODUCE A WIND SHIFT SATURDAY NIGHT IN ALL BUT MY FAR SOUTHEAST
COUNTIES. A BETTER PUSH OF COLDER AIR...THUS THE TRUE COLD
FRONT...LOOKS TO ARRIVE LATE SUNDAY ALONG WITH BETTER CHANCES OF
PRECIP.

EXTENDED DISCUSSION...

MUCH ADVERTISED COLD FRONT TO END UP JUST SOUTH OF THE AREA SUNDAY
NIGHT WITH GOOD BAROCLINICITY AND UPSLOPE FLOW OVER KANSAS. RAINFALL
CHANCES WITH THIS SCENARIO SEEM GOOD AND WILL LIKELY GO WITH LIKELY
WORDING FOR SHOWERS AND STORMS. MRF/CANADIAN/ECMWF/UKMET ALL IN
AGREEMENT WITH ONLY MINOR DIFFERENCES AT KEEPING THE HUDSON BAY AND
GULF OF ALASKA UPPER LOWS IN PLACE AS SOUTHWESTERN CONUS HIGH
STRUGGLES TO BUILD IN. WITH RESULTING NORTHWEST FLOW OVERHEAD, HARD
TO RULE OUT RAIN CHANCES THROUGH THE MIDDLE OF THE WEEK WITH WEAK
WAVES LIKELY PASSING OVERTOP OF MOIST UPSLOPING BOUNDARY LAYER WITH
LITTLE CAPPING. WILL THUS RETURN PRECIP TO MONDAY PERIOD AND KEEP
POPS GOING THROUGH WEDNESDAY. TEMPS WILL ALSO STRUGGLE TO RETURN TO
ABOVE NORMAL LEVELS AND WILL EASE OFF ON THE WARMUP. SOUTHWESTERN
HIGH BEGINS TO BUILD IN BY THURSDAY AND CURRENT WARMER AND DRIER
FORECAST LOOKS REASONABLE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 067/095 064/080 058 5101
GCK 065/095 063/080 057 503
EHA 055/095 060/085 057 711
LBL 065/095 065/084 058 501
HYS 068/095 065/077 053 514
P28 071/096 073/087 062 421

.DDC...NONE.

SLEIGHTER/POAGE

In the hours before

Local storm report, Jun 23, 3:50 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
350 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0807 PM    14NE SYRACUSE             KS   .75 INCH HAIL
06/22/00   HAMILTON                       REPORTED BY TRAINED SPOTTER

0807 PM    4 W SYRACUSE              KS   1.00 INCH HAIL
06/22/00   HAMILTON                       REPORTED BY LAW ENFORCEMENT

0807 PM    4W SYRACUSE               KS   70 MPH TSTM WIND GUST
06/22/00   HAMILTON                       REPORTED BY LAW ENFORCEMENT

0814 PM    13N KENDALL               KS   .75 INCH HAIL
06/22/00   HAMILTON                       REPORTED BY LAW ENFORCEMENT

JAH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:09 PM CDTSevere Thunderstorm WarningDDCStevens51 min
Jun 23, 7:19 PM CDTSevere Thunderstorm WarningDDCNess61 min
Jun 23, 7:31 PM CDTSevere Thunderstorm WarningDDCRush59 min
Jun 23, 7:57 PM CDTSevere Thunderstorm WarningDDCTrego48 min
Jun 23, 8:10 PM CDTTornado WarningDDCLane35 min
Jun 23, 8:17 PM CDTSevere Thunderstorm WarningDDCNess, Rush58 min
Jun 23, 8:36 PM CDTSevere Thunderstorm WarningDDCLane39 min
Jun 23, 8:55 PM CDTFlash Flood WarningDDCNess, Rush4 hr
Jun 23, 9:04 PM CDTSevere Thunderstorm WarningDDCFinney56 min
Jun 23, 9:10 PM CDTFlash Flood WarningDDCTrego4 hr
Jun 23, 9:12 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush63 min
Jun 23, 9:16 PM CDTSevere Thunderstorm WarningDDCLane, Ness44 min
Jun 23, 9:16 PM CDTSevere Thunderstorm WarningDDCHodgeman44 min
Jun 23, 9:59 PM CDTSevere Thunderstorm WarningDDCHodgeman46 min
Jun 23, 10:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee47 min
Jun 23, 10:31 PM CDTSevere Thunderstorm WarningDDCFord44 min
Jun 23, 10:52 PM CDTSevere Thunderstorm WarningDDCKiowa38 min
Jun 23, 11:06 PM CDTSevere Thunderstorm WarningDDCFord, Gray49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.